This posting was written quite sometime ago, and was subsequently deleted. I felt at that time that it might seem a little personal, and appear that I was reaching out for sympathy. I wasn't, and I'm not, but as a change in my health was my reason for creating this blog, and as sufficient time has passed for me to come to grips with the fact that I'm aging, I thought to share that moment of realization.
A visit to the doctor....
It’s 2012 the year that the earth is predicted to come to an end, or at least that’s what the article in the magazine says, the one that I’m reading in my doctor’s office’s waiting area. The ancient Mayan calendar is coming to an end and the planets in our solar system are all set to align, all signs of an event cataclysmic in nature occurring during the time of the autumn solstice. I look around at the others in the waiting room. Like me they’re sitting, nervously, waiting their turn to see the doctor. I wonder if they’re concerned about the end of the world, or are they like me just anxious about the results of medical tests. One by one names are called. Persons disappear behind the closed door leading to examination rooms only to reappear ten minutes, or so, later. Some appear cheerful and arrange future appointments with the receptionist before leaving. Some reappear looking concerned, make their future appointments with whispered voices, and slowly exit the office. My name is called. It’s my turn to see the doctor.
I sit in the examination room awaiting the doctor. Minutes, seeming like hours, go by, and then the door suddenly opens and the doctor is here. A quick greeting and he goes to the computer and brings up my file. “Hmmm”, he says, “there’s a problem with the way that you’re heart is beating. It’s beating too fast and irregular; in fact it’s missing beats now and again. It’s a condition known as Atrial Fibrillation,” he says. He turns to face me and takes my right arm and turns my hand palm up while he holds my wrist taking my pulse just to confirm the test findings. He explains just how my heart is no longer firing impulses in a correct sequence, and that there’s really nothing that can be done to heal the problem. He says that he’ll put me on a medicine that will help my heart to slow and to beat stronger, as well as a blood thinner to help to prevent a stroke or heart attack from occurring. Much of what he says goes over my head. What I do grasp is that there’s a real problem, one that can’t be cured with an aspirin. He mentions in a cautious voice that the blood thinners can cause bleeding. Years before he had spoken similar words regarding my varicose veins. My mind harkens back to his caution, “they can bleed, you know”. Of course, I didn’t know and have spent years worrying that one-day they’ll burst and spill out my life’s blood while everyone stands around and watches. “Now”, I think to myself, “I have something else to worry about”. Little do I know?
There’s a period of adjustment when it comes to taking drugs such as beta-blockers and blood thinners. The body often reacts in a not so nice way. Also, one comes to realize that the drugs are sort of temporary, being used to slow the inevitable, the end of one’s life. The realization is shocking. Not unlike others I’d hoped to live to a ripe old age and to one day, long into the future, pass away in my sleep. Of course, life for most is not like that and I, like it or not, am coming to realize that I am not going to be one of those persons whom the world celebrates for having reached a milestone birthday. It gets one to thinking about time spent and wondering, wondering about everything, everything that you’ve ever done, wondering whether you could have done better, and wondering about whether there’s time, time enough, to accomplish that which has yet to be accomplished.
All of a sudden I’m feeling that it’s a race against time. Time was I felt that I had lots of time, but now, most of my thoughts are concerning time spent; and just how much time is left?
The blood thinner that I’ve been prescribed is one of the newer ones. It has the effect of turning one into an instant hemophiliac. Wonderful! I look it up on the internet and am met by remarks from users to the effect that if you fall and hit your head then you’re dead. I learn that the drug has no antidote, or reversal agent, and with a half-life of 12 hours it requires your being off the drug for days before it’s safe to operate and stop the bleeding inside your head. Wonderful!
When I next see my doctor he asks how things are and I point out that I’m okay, but about this blood thinner! I explain that I’ve learned that it has no reversal agent, no antidote unlike the old standby warfarin, the effects of which can be reversed with vitamin K. “Not so”, he says. He goes out of the office and returns with an elaborate brochure no doubt provided by the drug company, and which he probably hasn’t had a chance to read. He thumbs through the brochure and after a couple of minutes looks up and says to me, “You’re right, there’s no antidote.” “Do you want to go off of it?” he asks.
By now I’ve spent some $500.00 to acquire the three month supply that he prescribed, so I say that I’ll stick with it, at least until I ‘ve used up the supply.
I research the drugs that I’m on further. They have an assortment of side effects. I have no energy. I can’t walk any distance without feeling that I’ve hit a wall, and my right ankle is swollen. “It’s edema,” I’m told by the pharmacist. “Put your feet up a couple of times a day and the swelling should go down”, she says. “If it doesn’t you should see your doctor”, she tells me. I do what she says and the swelling goes down. Now, however, the bottoms of my feet are bruised and somewhat painful. Apparently this is a side effect of the blood thinner.
We resettled back to my hometown of Midland, Ontario, sometime ago, but it’s only now that we’re able to find a new doctor. At the time of our initial interview and review of my health record I tell her about my concerns. She explains that the adjustment to the beta-blocker can take several months and that the tiredness and problem with walking will go away. I tell her that what I think of the blood thinner that I’m on and she confirms that I should go off of it. She says that her view of this new drug is that she doesn’t prescribe new drugs until they’ve had some time to see how they actually work in the general population. She doesn’t like the fact that there is no reversal agent. I book an appointment at which time she’ll have had an opportunity to make some inquiries as to how to go off of the new blood thinner and convert to the old standby, warfarin. Swollen foot, and sore feet, I go home to await my next doctor’s appointment.
Three years later.....
Long story shortened, I did go off of the "new" anticoagulant, or blood thinner as some would call it, but the tiredness and problems with walking have not gone away. Perhaps, things will never be as they once were, but everything taken into account I'm thankful for having once upon a time been able to climb mountains and explore wild places. Besides, if my life hadn't changed I probably would never have started this blog and shared with you my various adventures and my time spent making art.
GOOD TIMES - Ernest lounging in the canoe at Costello Creek, Algonquin Park, Ontario